Nevada, 2013

Flash Flood and Damaging Wind in Nevada, July 7, 2013

July 7, 2013 · NWS VEF · 2 events in 2 counties and zones

Thunderstorm coverage increased a little over the Mojave Desert as dry air began to push in above low level monsoon moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Thunderstorm coverage increased a little over the Mojave Desert as dry air began to push in above low level monsoon moisture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 7, 9:14 AM PST, 50 minutes earlier.

Area forecast discussion, Jul 7, 9:14 AM PST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1014 AM PDT SUN JUL 7 2013

.SYNOPSIS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
REMAIN POSSIBLE ACROSS SOUTHEAST NEVADA...NORTHWEST ARIZONA AND
EASTERN SAN BERNARDINO COUNTY TODAY. A SLIGHT CHANCE OF STORMS WILL
REMAIN OVER EASTERN MOHAVE COUNTY MONDAY THROUGH WEDNESDAY...BUT DRY
CONDITIONS ARE EXPECTED ELSEWHERE. THERE WILL BE AN INCREASING
CHANCE OF THUNDERSTORMS THURSDAY THROUGH NEXT WEEKEND. TEMPERATURES
WILL REMAIN SEVERAL DEGREES ABOVE NORMAL THROUGH THE WEEK.
&&

.UPDATE...DISTURBANCE MOVING NORTH CONTINUED TO PRODUCE SHOWERS AND
THUNDERSTORMS OVER NORTHERN CLARK...LINCOLN AND NYE COUNTIES THIS
MORNING. BEHIND THE DISTURBANCE...MODELS STILL INDICATE ENOUGH
MOISTURE AND INSTABILITY LINGERING OVER MUCH OF SOUTHERN NEVADA AND
NORTHERN MOHAVE COUNTY TO KEEP A CHANCE OF THUNDERSTORMS IN THE
FORECAST. DRIER AND MORE STABLE AIR STILL INDICATED IN OUR
CALIFORNIA ZONES. THE NAM12 AND GFS BOTH SHOW DRY AND STABLE AIR
OVER SOUTHERN MOHAVE COUNTY SO I WILL UPDATE TO LOWER POPS THERE.
OTHERWISE THE FORECAST IS IN GOOD SHAPE.
&&

.PREV DISCUSSION...
302 AM PDT SUN JUL 7 2013

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...SUFFICIENT INSTABILITY
AND MOISTURE IN PLACE WILL RESULT IN ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE EASTERN HALF OF THE FORECAST AREA
TODAY...WITH THE GREATEST COVERAGE EXPECTED ACROSS LINCOLN AND
MOHAVE COUNTIES THIS AFTERNOON AND EVENING. MEANWHILE...DRIER AIR
WILL BE WORKING IN FROM THE WEST...AND MODELS INDICATE PWATS DOWN TO
0.50 INCHES WEST OF LAS VEGAS AND UNDER ONE INCH ACROSS THE FORECAST
AREA AS A WHOLE. THIS WILL RESULT IN MORE STABLE CONDITIONS AND ANY
CHANCES FOR AFTERNOON/EVENING CONVECTION WILL BE LIMITED TO THE
EASTERN EDGE OF MOHAVE COUNTY ON MONDAY. TEMPERATURES WILL REMAIN
APPROXIMATELY 5 DEGREES ABOVE NORMAL IN THE SHORT TERM.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY...HIGH PRESSURE TO OUR
SOUTHEAST MONDAY NIGHT IS EXPECTED TO BUILD BACK NORTH AND WEST ON
TUESDAY AND ALTHOUGH GENERALLY DRY FLOW WILL BE OVER THE CWA ON
TUESDAY...ENOUGH MOISTURE/INSTABILITY TO KEEP MENTION OF ISOLATED
AFTERNOON/EVENING THUNDERSTORMS OVER MOHAVE COUNTY. MODELS ARE
COMING INTO BETTER AGREEMENT FOR THE WEDNESDAY THROUGH SUNDAY
TIMEFRAME WITH THE RIDGE MOVING TO OVER THE 4 CORNERS REGION ON
WEDNESDAY AND THEN GENERALLY SOUTH TO SOUTHEAST FLOW OVER THE
EASTERN PORTION OF THE CWA THURSDAY THROUGH SUNDAY AS THE RIDGE
CENTER SHIFTS FURTHER TO THE EAST. THIS PATTERN WILL PROVIDE THE
POTENTIAL FOR CONTINUING THE MAINLY AFTERNOON/EVENING THUNDERSTORM
CYCLE ESPECIALLY OVER MOHAVE COUNTY.

ALTHOUGH THE GFS IS A BIT WETTER THAN THE ECMWF...BOTH MODELS ARE
TRENDING TOWARDS INCREASED MOISTURE MOVING INTO THE CWA FROM THE
SOUTHEAST ON FRIDAY WITH PRECIPITABLE WATER VALUES ACROSS THE
EASTERN ZONES PUSHING TO OVER 1 INCH. ANY EASTERN WAVES WOULD HELP
TO ENHANCE THE DYNAMICS WITH THIS AND WILL NEED TO MONITOR. AT THE
SAME TIME HURRICANE ERICK CURRENTLY WELL SOUTH OF BAJA IS EXPECTED
TO MOVE NORTHWEST TODAY AND MONDAY BEFORE TURNING MORE WESTERLY
DURING THE REMAINDER OF THE WEEK. ALTHOUGH ADDITIONAL MOISTURE FROM
THIS SYSTEM MAY SHIFT NORTH...AT THIS TIME IT DOES NOT LOOK LIKE
MUCH INTERACTION/ADDITIONAL MOISTURE WILL BE SEEN OVER OUR CWA. THUS
THE END RESULT TO THIS IS THAT THERE SHOULD BE AN INCREASING CHANCE
OF THUNDERSTORMS OVER THE EASTERN ZONES TOWARDS THE END OF THE WEEK.
THE REMAINDER OF THE CWA SHOULD BE UNDER GENERALLY DRY AND
RELATIVELY STABLE CONDITIONS.

TEMPERATURES THROUGH THE PERIOD WILL BE NEAR TO SLIGHTLY ABOVE
NORMAL TUESDAY AND THURSDAY...BUT LIKELY DROP A FEW DEGREES TOWARDS
THE END OF THE WEEK AS MORE CLOUDS WILL LIKELY BE SEEN.
&&

.AVIATION...FOR MCCARRAN...ISOLATED SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE DURING THE DAY AND EARLY EVENING...MOST LIKELY OVER THE
SURROUNDING MOUNTAINS. SCT-BKN CLOUDS WITH BASES 10-15 KFT CAN BE
EXPECTED...AND WINDS WILL REMAIN SOUTHWESTERLY. SMOKE LAYERS NORTH
OF KLAS DUE TO THE FIRE IN IN THE SPRING MOUNTAINS MAY IMPACT
SLANTWISE VISIBILITY AT TIMES LANDING RWYS 1R/1L.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY
ACROSS CLARK...LINCOLN...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES.
WITH SCT-BKN CLOUDS DOWN TO 10-15 KFT. SOUTH/SOUTHWEST WINDS
10-15 KTS GUSTING TO 25 KTS DURING THE AFTERNOON AND EARLY EVENING
HOURS ARE EXPECTED AT MOST LOCATIONS WITH TYPICAL DRAINAGE
WINDS AT NIGHT.
&&

.FIRE WEATHER...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
EXPECTED ACROSS MAINLY CLARK...LINCOLN...MOHAVE AND EASTERN SAN
BERNARDINO COUNTIES TODAY. PRECIPITATION WITH THESE STORMS WILL
MAINLY BE LIGHT ALTHOUGH SOME HEAVIER RAIN PRODUCERS WILL BE
POSSIBLE OVER MOHAVE COUNTY. WIND GUSTS TO 40MPH AND LIGHTNING WILL
BE THE MAIN CONCERN. WINDS WILL GENERALLY BE FROM THE SOUTH TO
SOUTHWEST 10-15 MPH WITH GUSTS 20-25 MPH. BOTH THUNDERSTORM COVERAGE
AND WIND GUSTS ARE EXPECTED TO REMAIN BELOW RED FLAG CRITERIA. A
DRIER SOUTHWEST FLOW IS EXPECTED MONDAY THROUGH WEDNESDAY WITH
ISOLATED THUNDERSTORMS CONFINED TO THE HIGHER TERRAIN OF MOHAVE
COUNTY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

KENNEDY/JENSEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 7, 3:12 AM PST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
412 AM PDT SUN JUL 7 2013

AZZ001>003-036-CAZ524-526-527-NVZ015-016-018>022-080215-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
412 AM PDT SUN JUL 7 2013 /412 AM MST SUN JUL 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE SEEN TODAY AND INTO THE
EARLY EVENING. ALTHOUGH LOCALLY BRIEF HEAVY RAINFALL MAY BE SEEN...
THE MAIN CONCERN FROM THESE STORMS WILL BE GUSTY WINDS AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRIER CONDITIONS WILL BE SEEN ON MONDAY AND TUESDAY WITH
THUNDERSTORM ACTIVITY BEING CONFINED TO MAINLY MOHAVE COUNTY ARIZONA
BOTH DAYS. INCREASING MOISTURE WILL RESULT IN AN INCREASING CHANCE
OF THUNDERSTORMS OVER MOHAVE COUNTY WEDNESDAY AND THURSDAY AND THEN
TO THE ENTIRE AREA ON FRIDAY AND SATURDAY. BY FRIDAY THUNDERSTORMS
MAY BEGIN TO PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

CAZ519>523-525-NVZ014-017-080215-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
412 AM PDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

The radar

The Las Vegas radar (KESX), 229 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 7, 10:04 AM PST
Where
Lincoln County, 2.3 mi WNW of Rachel
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.640, -115.760

Flash Flood, Clark

When
July 7, 12:03 PM PST to 1:00 PM PST
Where
Clark County, 2.43 mi NNW of Las Vegas Hndrsn Sky to 1.3 mi NNE of Las Vegas Hndrsn Sky
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
36.014, -115.139

Six inches of water flowed down Maryland Pkwy. between Cactus and Silverado Ranch, and in the intersection of Eastern and Silverado Ranch.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459744, 459745.